Kennedy Space Center, Fla.
Oct. 6, 1995
NASA's Space Shuttle Processing Status Report
KENNEDY SPACE CENTER SPACE SHUTTLE STATUS REPORT
FRIDAY, OCTOBER 6, 1995 (2:51 PM EDT)
LAUNCH - 1 DAY
MISSION: STS-73 -- U.S. MICROGRAVITY LABORATORY-2
LOCATION: Pad 39B
TARGET LAUNCH DATE/TIME: Oct. 7 at 9:41 a.m. EDT
LAUNCH WINDOW: 2 hours, 30 minutes
TARGET KSC LANDING DATE/TIME: Oct. 23 at 7:36 a.m.
MISSION DURATION: 15 days, 21 hours, 55 minutes
CREW SIZE: 7
ORBITAL ALTITUDE and INCLINATION: 172 statute miles/39 degrees
NOTE: Launch of Space Shuttle Columbia was delayed today for 24 hours
due to a problem concerning the orbiter’s no. 1 hydraulic system.
Last night, when the hydraulic circulation pumps were turned on, engineers noticed a problem regarding the volume of hydraulic fluid in the area of the nose wheel steering, which is controlled by the no. 1 hydraulic system.
After further checks, engineers concluded the proper amount of fluid was not correctly circulating through the higher levels of the hydraulic lines and there was a concern air may have been introduced into the system.
Based on this information, managers postponed tanking operations and delayed the launch of Columbia. Engineers were then instructed to conduct a series of tests to determine how much air, if any, was in the hydraulic system. Following these tests, managers concluded the hydraulic system was operating within allowable limits and preparations began for a launch attempt on Saturday, Oct. 7.
At this time, technicians are closing out the aft engine compartment and preparing to move the rotating service structure back into launch position.
Given an on time launch at 9:41 a.m. tomorrow, Columbia is scheduled to land at KSC’s Shuttle Landing Facility at 7:36 a.m. Oct. 23.
Based on the current timeline, loading of the external tank with cryogenic propellants is scheduled to begin at about 1:20 a.m. tomorrow.
Air Force weather forecasters are indicating a 40 percent probability of weather prohibiting launch on Saturday. The primary concern is for possible low clouds and scattered showers. There is a 10 percent probability of tanking criteria violation for a launch attempt on Saturday.
During Saturday’s launch window, the winds at Pad B are expected to be from the southeast at 15 - 20 knots; temperature 81 degrees F; visibility 7 miles; humidity 79 percent; and clouds scattered to broken at 2,500 feet and 10,000 feet and broken at 25,000 feet. The 24-hour delay forecast reveals similar conditions and a 40 percent chance of violation.
SUMMARY OF BUILT-IN HOLDS FOR STS-73 (run 3)
T-TIME LENGTH OF HOLD HOLD BEGINS HOLD ENDS
T-11 hours 7:21 p.m. Friday
T-6 hours 1 hour 12:21 a.m. Saturday 1:21 a.m. Saturday
T-3 hours 2 hours 4:21 a.m. Saturday 6:21 a.m. Saturday
T-20 minutes 10 minutes 9:01 a.m. Saturday 9:11 a.m. Saturday
T-9 minutes 10 minutes 9:22 a.m. Saturday 9:32 a.m. Saturday
CREW FOR MISSION STS-73
Ken Bowersox Commander (CDR) Red Team
Kent Rominger Pilot (PLT) Red Team
Catherine Coleman Mission Specialist (MS1) Blue Team
Michael Lopez-Alegria Mission Specialist (MS2) Blue Team
Kathryn Thornton Mission Specialist (MS3) Red Team
Fred Leslie Payload Specialist (PS1) Blue Team
Albert Sacco Payload Specialist (PS2) Red Team
SUMMARY OF STS-73 LAUNCH DAY CREW ACTIVITIES
Friday, Oct. 6
7:00 p.m. Wake up (Blue Team)
7:30 p.m. Breakfast (Blue Team)
Saturday, Oct. 7
12:30 a.m. Lunch (Blue Team)
4:00 a.m. Wake up (Red Team)
* 5:15 a.m. Breakfast/Dinner and Crew Photo
5:45 a.m. Weather briefing (CDR, PLT, MS2)
5:45 a.m. Don launch and entry suits (MS1, MS3, PS1, PS2)
5:55 a.m. Don launch and entry suits (CDR, PLT, MS2)
* 6:10 a.m. Crew suiting photo
* 6:25 a.m. Depart for Launch Pad 39B
* 6:55 a.m. Arrive at white room and begin orbiter ingress
* 8:10 a.m. Close crew hatch
* 9:41 a.m. Launch
* Televised events (times may vary slightly)
All times Eastern
NOTE: For additional details regarding STS-73 countdown milestones, please refer to KSC Release No. 99-95.
- end -
text-only version of this release
To receive status reports and news releases issued from the Kennedy Space Center Newsroom electronically, send a blank e-mail
message to email@example.com. To unsubscribe, send
a blank e-mail message to firstname.lastname@example.org.
The system will confirm your request via e-mail.